Another series of opioid overdoses in Grey Bruce
Grey Bruce Public Health is issuing an alert after receiving reports of four drug overdoses, including a probable fentanyl-related death, within the past five days.
While toxicology results are still pending, fentanyl is the suspected substance in three of the four overdoses. In one of the non-fatal overdoses, the suspected substance was methamphetamine, but signs of opioid overdose were present.
Naloxone, the fast-acting medication that temporarily reverses the effects of an opioid poisoning, was used successfully as an intervention in three of the overdoses.
“Grey Bruce Public Health is issuing an alert to the public and community partners about the recent series of overdoses. This alert is intended to advise people to use extreme caution when using unregulated street drugs and follow harm reduction strategies, in particular avoiding using drugs alone or calling or texting NORS if you are using drugs alone,” says Monica Blair, Program Manager of GBPH’s Harm Reduction Program.
NORS, the National Overdose Response Service, can be reached by calling or texting 1-888-688-6677. A NORS operator will stay on the line with the person while the drug is used. In the event the person becomes unresponsive, NORS will call 911 to ensure help arrives.
Public Health advises that all street drugs should be deemed highly toxic and potentially fatal. People who use drugs are a high risk of overdose due to the local street drug supply containing the highly toxic drug fentanyl.
“Seconds matter when it comes to responding to an overdose. It is critical that 911 is called and naloxone administered without delay to prevent possible brain damage and death,” says Blair.
Other harm reduction recommendations include:
- Take extra caution if mixing drugs. Mixing drugs, including alcohol, increases the risk of harm and overdose.
- Go slow. Always start with a low dose and increase slowly, especially if trying something new or restarting use.
- Get overdose prevention training and carry a Naloxone kit. Naloxone is available for free at most local pharmacies and at GBPH, Monday to Friday, 8:30 am to 4 pm, no appointment or prescription needed.
Overdose is a medical emergency. Call 911 or go to the Emergency Department. The Good Samaritan Drug Overdose Act provides protection from simple possession charges for everyone at the scene when 911 is called for an overdose.
GBPH is asking community partners and the public to report unexpected bad reactions to non-prescribed drugs in Grey-Bruce. Reports can be made over the phone by calling 211 or online using the 211 Report a Bad Drug web form. Reporting drug overdoses/poisonings enables Grey Bruce Public Health to issue timely alerts to its partners and people who use drugs about potential hazards.
For additional supports and services:
- Mental Health Crisis Line Grey Bruce: 1-877-470-5200
- Connex Ontario: Call 1-866-531-2600 or text 247247
- Ontario Addiction Treatment Service (OATC): 519-371-0007
- Withdrawal Management: 519-376-5666
- G&B House: 519-371-3642 ext.1580
- CMHA Grey Bruce Mental Health and Addiction Services: 519-371-3642
- Rapid Access Addiction Medicine (RAAM) Clinic: 519-376-3999
- Overdose Prevention Line (NORS): 1-888-688-6677
- If unsure – call 211